/

  • linkedin
  • Increase Font
  • Sharebar

    Osteoporosis meds and implants are a bad combination

    A new study has found that meds often taken for osteoporosis can affect dental implants.

    Medications can cause many oral health problems that dentists need to be aware of. The most common one is xerostomia, which affects 40 percent of seniors. But drugs causing xerostomia are not the only drugs dentists should be concerned with.

    A new study published in the Journal of Oral Implantology has found that osteoporosis medication can cause significant problems with a patient’s implants. Researchers studied the effects of bisphosphonate (BP) use on mandibular bone quality. Implants are usually very predictable, but changes to bone structure can seriously affect the success of an implant. BPs are usually taken to treat osteoporosis or other diseases that cause bone-density loss, and help to prevent bone fractures and other complications.

    PillsThe problem, researchers found, was that BPs also affect the landscape of the mandible. They examined 25 patients with osteoporosis who were at least 60 years old. The patients had all gone through implant surgery prior to the study. Of the 25 patients, 11 had been taking BPs for over one year, and the remaining 14 were not, instead taking a hormone therapy.
    The two groups were then monitored for changes to bone mineral density and cortical bone thickness.

    Related article: Are you asking the right questions about your patient’s health history?

    In the BP group, 11 patients with a total of 25 implants had three (11.1 percent) of those implants fail in three (25 percent) different patients within one year. The 14-member non-BP group had 28 total implants, and every implant survived.

    So what caused these problems? Researchers found that the BP group patients had increased coricol bone thickness and a higher bone mineral density. Though the sample size was small, the researchers could still conclude that “These results indicate that BPs affect the quality and quantity of the cortical bone in the partially edentulous posterior mandible of patients with osteoporosis, which should be considered prior to treatment with dental implants in patients taking BPs.”

    Reference:

    “Influence of Bisphosphonates on Implant Failure Rates and Characteristics of Postmenopausal Woman Mandibular Jawbone,” DOI: 10.1563/aaid-joi-D-17-00015.

    0 Comments

    Add Comment
    • No comments available